Disclaimer: The views expressed are those of the authors and do not necessarily represent the official position of the U.S. Food and Drug Administration.
Article first published online: 15 JUN 2010
Published 2010 Wiley-Liss, Inc.
American Journal of Hematology
Volume 85, Issue 9, pages 650–654, September 2010
How to Cite
Wysowski, D. K., Swartz, L., Vicky Borders-Hemphill, B., Goulding, M. R. and Dormitzer, C. (2010), Use of parenteral iron products and serious anaphylactic-type reactions. Am. J. Hematol., 85: 650–654. doi: 10.1002/ajh.21794
Conflict of interest: Nothing to report.
This article is a US Government work and, as such, is in the public domain in the United States of America.
- Issue published online: 25 AUG 2010
- Article first published online: 15 JUN 2010
- Manuscript Accepted: 9 JUN 2010
- Manuscript Revised: 8 JUN 2010
- Manuscript Received: 14 JAN 2010
Controversy exists about the safety of the parenteral iron dextran products, Dexferrum and INFeD, which have been associated with rare, serious anaphylactic-type reactions. In the United States, their product labels carry boxed warnings of this adverse event; some have called for the withdrawal from marketing of the higher molecular weight Dexferrum. Between 2002 and 2007, sales of Dexferrum, INFeD, and iron gluconate Ferrlecit declined 32.5%, 21%, and 4.8%, respectively, while sales of iron sucrose Venofer increased 160%. Voluntary reports submitted to the Food and Drug Administration show anaphylactic reactions and symptoms for the four parenteral iron products. Because of underreporting, possible differential reporting, absence of iron dextran brand names, and incomplete use (denominator) data, incidence rates and relative risk estimates cannot be calculated. U.S. death certificate data show that for most years from 1979 through 2006, no more than 3 deaths per year were coded to “adverse events in therapeutic use of iron preparations;” brand names were not consistently recorded. Emergency department data show small numbers of visits for treatment of allergic reactions with intravenous iron preparations. The data presented herein show that allergic reactions are possible with all four parenteral iron products, and it is difficult to determine which product has the largest risk based on sales data, voluntarily submitted adverse event reports, death certificates, ED visits, and observational studies performed to date. To help differentiate risk among the parenteral iron products, the brand name of the product always should be provided on medical records, death certificates, and adverse drug reaction reports. Am. J. Hematol., 2010. Published 2010 Wiley-Liss, Inc.